I am on a decreasing amount of oral steroids, are they starting to loose impact?

I am now on 10mg oral steroid - down from 20mg which has given more relief than anything. In between dmards won't start next one til Nov. Decreased from 15mg to 10mg on Sunday and the pains are starting back again. Should i try to get it put back up to 15mg again. Can't bear to go back to the pain, had a little glimpse of nomality.

4 Replies

oldestnewest
  • I know how you feel I seem to have the same problem Ive been trying to reduce my steriods for over two years now, but anything lower than 20mg sends me into a massive flare.

    Im in one now and have been for almost three weeks but Im determined to try and not give in a go straight back to a high dose again.

    My gp considered admitting me to hospital maybe so I could get a steriod infussion I said no but am regretting it now maybe thinking I would have felt better sooner.

    I go to see the consultant next Thursday so Im hoping he can help sort me in some way soon.

    Take care

    Julie x

  • Hi

    I certainly think that it's important to let your rheumatology team know, and I'm sure you wouldn't make a decision without speaking to them. In some cases they might be happy to let you raise it slightly, especially given that you are not on DMARDs at the moment, so effectively this is all that's controlling your RA, but I do think that it's worth speaking to your rheumatology nurse if you have one, or to the consultant, as they will need to assess whether or not in your particular case they feel that the benefits of bringing the steroids up will outweigh the negatives of being on a higher dose for longer, ans this will be decided case-by-case.

    Kind regards

    Victoria (helpline)

  • Hi Mads,

    When I was coming off of steroids one of the nurses at my hospital told me that some people find it easier if they reduce the dosage on alternate days (i.e. 4 one day then 3 the next then 4 again etc.) I did this when I was having a hard time because of the pain. It did take me longer but it was more manageable for me. I wrote the days that I was reducing on the box of tablets and then crossed the day off when I reduced, this way I didn't forget and knew where I was the following week and reduced again.

    Ask your rheumy team if this would be suitable for you.

    I also found most of the time that the pain brought on by reducing the number of steroids I was taking only lasted a few days at a time. I was on other meds. as well, (Mtx. Leflunamide, Diclofenac)

    Bonus was: ..... I started to loose weight as I was reducing steroids !! (It was the weight I had gradually put on).

    Judi

  • Hey Mads,

    Im currently reducing too (down to alternating 7.5mg /5mg every other day)

    Yes it hurts, but it doesnt hurt as much as it did when I first started taking steriods; which lets me know that the MTX, Plaquenil, Leflunomide combo im currently on is at least doing something! :D

    The Steriods simply mask the symtoms of RA not control it, im grateful for the discomfort (bear with me) as I'd prefer the pain to be gone because of the Dmards or TNF meds & not because the damage RA is continuing to do is being masked by the steriod.

    As Judi said, perhaps you can more slowly reduce the steriods to give your RA meds more time to take effect?

    If the pain doesnt cease you will at least know that the current combination of meds isnt actually working. ( which is a good thing I believe,) as it gives the option to find a combo that DOES work :D

    Best of luck hon

    Take care

    Joy

You may also like...